Hail, Haskell
- When
- September 3, 4:48 PM CST
- Where
- Haskell County, 8.18 mi NNW of Satanta Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.550, -101.060
Isolated severe storms moved out of the Oklahoma Panhandle with a few hail reports over an inch in diameter. There was enough differential heating across southwestern counties allowing for CAPE values over 1500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated severe storms moved out of the Oklahoma Panhandle with a few hail reports over an inch in diameter. There was enough differential heating across southwestern counties allowing for CAPE values over 1500 J/kg. Mid-level lapse rates were relatively low with warm upper level temperatures in this area. This prevented more widespread convection becoming organized as the afternoon progressed. These storms diminished quickly becoming more of a widespread rain event leading to heavier downpours with relatively slow movement. Precipitation amounts of 2-3 inches overnight for northern counties along the single band of heavy precipitation that lead to a flash flood warning as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 3, 4:21 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 521 PM CDT Fri Sep 3 2021 .MESOSCALE DISCUSSION... Issued at 514 PM CDT Fri Sep 3 2021 Key Messages... Thunderstorms over far southwestern Kansas have intensified and could produce large hail and damaging winds. Technical discussion... Outflow from storms to the east has resulted in 15-20 kt easterly winds across far southwestern Kansas. This has locally enhanced the moisture and shear profile across Morton and Stevens counties. Large hail to ping pong size is the main concern with these storms. Later this evening, heavy rains will be a concern farther east as upscale growth occurs. && .SHORT TERM...(This evening through Saturday) Issued at 100 PM CDT Fri Sep 3 2021 Thunderstorms are likely again tonight as short range models indicate an upper level shortwave trough moving out of the Colorado Rockies into the high plains of eastern Colorado and western Kansas this evening. Near the narrow corridor of higher instability with surface based CAPE values up to 3000 j/kg has developed on the cool side of a stalled out front where very high dewpoints in the lower 70s reside. Deep layer shear is supportive of supercell storms given the 180 degrees of directional turning from the surface to mid levels despite the rather weak speeds. However, low level shear is weak from the surface to 1 km AGL. Therefore, the tornado threat is low, although a brief spinup cant be ruled out due to low level enhancement of the shear due to outflow boundaries from previous storms. Large hail to quarter size is expected but could possibly be larger with any brief supercell structures. The main concern is heavy rain and possible flooding along the southern tier of counties north of the front where several storms could train over the same area.urface, a quasi- stationary frontal boundary will remain situated near and along the Oklahoma border with a prevailing east-northeast upslope flow spread across central and much of southwest Kansas. Meanwhile, a rich moisture axis with surface dewpoints in the mid 60s(F) to near 70F will persist from northern Oklahoma northwest into south central Kansas, then westward along the frontal boundary. Thunderstorm development is likely late this afternoon in an axis of increased low level convergence associated with the aforementioned frontal boundary as a series of H5 vort maxima kick eastward through the Western High Plains in conjunction with peak daytime heating. Despite a relatively weak flow aloft, favorable enough directional shear combined with MLCAPE values upward of 2000 to 2500 J/kg will support the potential for strong to marginally severe storms through the evening hours. An isolated tornado or two cannot be ruled out as well. Additionally, model soundings show a very moisture rich environment with PW values upward of 2 inches or so across southern portions of southwest Kansas into south central Kansas. With storms expected to spread slowly eastward along and north of the boundary, and potentially training, extended periods of heavy rainfall could occur leading to possible localized flooding impacts. As for temperatures, much of central and southwest Kansas will remain on the north side of the quasi-stationary frontal boundary tonight. Factoring in areas of lingering precip, look for lows generally down into the 60s(F). Due to increased cloud cover early in the day, expect highs only up into the mid/upper 70s(F) to possibly the lower 80s(F) Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 122 PM CDT Fri Sep 3 2021 A much drier pattern is still expected to take hold across the region Sunday as medium range models show upper level ridging beginning to build in the Intermountain West, then amplifying further as it slowly shifts east out into the Western High Plains by mid-week. Combined with a fairly weak flow aloft and the arrival of a cold front by Tuesday that will pull much drier air into western Kansas, very little in the way of precip chances can be expected through at least Wednesday. Temperatures will begin to rebound a bit Sunday as a surface high kicks off to the east through the Central Plains, giving way to a southerly flow across western Kansas. Widespread 80s(F) for highs are expected Sunday afternoon with temperatures pushing the lower 90s(F) Monday. Temperatures are forecast to drop back a little by Wednesday as a result of the projected frontal passage sometime Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 440 PM CDT Fri Sep 3 2021 Scattered thunderstorms will be near LBL, DDC and GCK for the next few hours through 00z Sat, producing gusty erratic outflow winds, locally heavy rain and lightning. Followed the latest HRRR for convective trends and TEMPO groups. A separate convective cluster is expected to develop NW of GCK around 06z Sat, then propagate southeast producing some aviation impacts overnight through about 12z Sat. VFR will prevail outside of convection, with continued varied amounts of midlevel cloud. After 09z Sat, have high confidence of IFR stratus impacting all airports for several hours Saturday morning, with BR offering some reduction in visibility as well. Stratus will gradually lift to a broken stratocumulus field through midday Saturday. Light NE winds will prevail through this TAF cycle, outside of convective outflow influences. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 80 59 84 / 80 60 10 0 GCK 63 79 57 84 / 70 40 10 10 EHA 64 82 59 85 / 50 30 30 20 LBL 65 83 59 85 / 70 40 30 10 HYS 63 78 57 82 / 70 40 10 0 P28 69 84 62 85 / 70 60 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for KSZ045-046- 063>066-076>081-086>090. && MESOSCALE...Finch SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 146 PM CDT Fri Sep 3 2021 KSZ030-031-043>046-061>066-074>081-084>090-040900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 146 PM CDT Fri Sep 3 2021 /1246 PM MDT Fri Sep 3 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late afternoon through this evening. Up to quarter size hail and damaging winds 60 to 65 mph will be possible with the strongest storms. An isolated tornado or two cannot be ruled out. Additionally, extended periods heavy rainfall will be possible due to slower moving storms and training. This will increase the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Continued rain showers and thunderstorms will push south through southwest Kansas Saturday morning and afternoon exiting into Oklahoma by sunset along a cold front. Diminishing storm and flooding threats with less QPF expected to start the long term period with no hazards forecasted through Thursday. Expect much warmer temperatures by the end of the work week pushing the upper 90s and close to the 100 degree mark giving way to excessive heat concerns Friday and over next weekend. Dry conditions are expected as well. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally south of a Scott City to Larned line after 4 PM. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
355 PM CDT Fri Sep 3 2021
KSZ076>078-086-087-032145-
Gray KS-Seward KS-Meade KS-Haskell KS-Ford KS-
355 PM CDT Fri Sep 3 2021
...Strong thunderstorms will impact portions of southwestern Ford,
eastern Seward, northern Meade, southern Gray and southeastern
Haskell Counties through 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Hayne. Movement was
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Meade around 400 PM CDT.
Fowler around 405 PM CDT.
Other locations in the path of these storms include Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3767 10005 3747 10073 3703 10087 3721 10022
TIME...MOT...LOC 2055Z 208DEG 18KT 3735 10027 3714 10075
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
457 PM CDT Fri Sep 3 2021
KSZ084-085-032230-
Stevens KS-Morton KS-
457 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northeastern Morton
and northwestern Stevens Counties through 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rolla. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 10147 3712 10174 3735 10175 3737 10143
TIME...MOT...LOC 2156Z 190DEG 1KT 3722 10162
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
458 PM CDT Fri Sep 3 2021
KSZ084-032230-
Morton KS-
458 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of northwestern Morton
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Richfield, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 10197 3725 10204 3736 10175 3712 10174
TIME...MOT...LOC 2158Z 247DEG 9KT 3720 10192
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
515 PM CDT Fri Sep 3 2021
KSZ087-088-032245-
Meade KS-Clark KS-
515 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of southeastern Meade
and western Clark Counties through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Englewood, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 10017 3726 10026 3739 9989 3709 9977
TIME...MOT...LOC 2214Z 245DEG 10KT 3718 10014
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
535 PM CDT Fri Sep 3 2021
KSZ075-076-032300-
Grant KS-Haskell KS-
535 PM CDT Fri Sep 3 2021
...A strong thunderstorm will impact portions of east central Grant
and central Haskell Counties through 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sublette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 10108 3753 10116 3772 10087 3748 10069
TIME...MOT...LOC 2235Z 239DEG 15KT 3749 10103
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Rainfall of 5.65 inches was observed.
County roads were under water from previous rains the night before.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988714, 988715, 988716, 988719, 988717, 988718.